Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Gastroenterol. 1996 Jun;91(6):1116-9.

The risk of withdrawing chronic anticoagulation because of acute GI bleeding.

Author information

1
Division of Gastroenterology, Mayo Clinic, Rochester, Minnesota 55905, USA.

Abstract

OBJECTIVE:

We sought evidence for thromboembolic sequelae after the transient withdrawal of chronic anti-coagulation because of acute GI bleeding.

METHODS:

Our Gastrointestinal Bleeding Team endoscopic database was reviewed over a 5-yr period to identify patients who underwent a transient withdrawal from chronic anticoagulation as a result of acute GI bleeding. Long term follow-up records were available for all study patients and were carefully scrutinized for any symptomatic thromboembolic events.

RESULTS:

Twenty-seven patients were included in the study, of which 17 (63%) were on chronic anticoagulation for prosthetic heart valves. Chronic anticoagulation was withheld for a median period of 3 days (range = 2-7 days) for patients with prosthetic heart valves and 7 days (range = 2-15 days) for patients on chronic anticoagulation for other indications. Over a median follow-up period of 8 months (range = 1-54 months), one patient developed documented lower extremity thromboembolism.

CONCLUSIONS:

We conclude that symptomatic thromboembolism can occur after the transient withdrawal of chronic anticoagulation for acute GI bleeding but that it does not occur frequently.

PMID:
8651155
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center